Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 1, NWS Great Falls, MT

March 15, 2017Toole County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 15, 2017, 6:03 PM MDT for Toole County, Montana. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Mar 15, 2017, 6:03 PM MDT (00:03 UTC)
Expired
Mar 20, 2017, 8:00 AM MDT
In force
5 days
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Toole County, MT

The radar

The Great Falls radar (KTFX), 110 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marias River near Shelby (SHLM8). The gauge peaked at 9.03 ft at Mar 15, 2017, 3:00 PM MDT.

actionminormoderate51003/1503/1603/1703/1803/1903/2003/21
Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06099500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

113 
WGUS45 KTFX 160003
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED MAR 15 2017

...The National Weather Service in great falls has issued a Flood 
Warning until further notice for the following rivers in north central 
and southwest Montana...

 Marias River near Shelby 

.Rapid snowmelt and ice breakup due to warm temperatures this week has 
resulted in rises on the Marias River near Shelby. Continued warm 
temperatures this week is expected to contribute to elevated river 
levels into the weekend. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.
The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC101-161503-
/O.NEW.KTFX.FL.W.0001.170316T0003Z-170320T1400Z/
/SHLM8.1.SM.170315T2041Z.170316T1200Z.170320T0000Z.NO/
603 PM MDT WED MAR 15 2017

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Marias River at Shelby.
* until Monday morning...Or until the warning is cancelled.
* At  5:30 PM Wednesday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 9.4 feet by tomorrow morning. The river will fall 
  below flood stage by Sunday evening.

&&

LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 

$$

cc
2 follow-up statements
829 
WGUS85 KTFX 161417
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 AM MDT THU MAR 16 2017

  Marias River at DCP-Shelby affecting Toole County
 Marias River near DCP-Shelby 


...The National Weather Service in Great Falls has issued a Flood 
Warning until further notice for the following river in north central 
and southwest Montana...

 Marias River near Shelby 

.Rapid snowmelt and ice breakup due to warm temperatures this week have 
resulted in rises on the Marias River near Shelby. Continued warm 
temperatures this week are expected to contribute to elevated river 
levels into the weekend. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.


The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC101-170517-
/O.CON.KTFX.FL.W.0001.000000T0000Z-170320T1400Z/
/SHLM8.1.SM.170315T2041Z.170316T1800Z.170320T0000Z.NO/
817 AM MDT THU MAR 16 2017

The Flood Warning continues for
  the Marias River at DCP-Shelby.
* until Monday morning...Or until the warning is cancelled.
* At  7:30 AM Thursday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 9.2 feet by Saturday evening. The river will fall 
  below flood stage by Sunday evening.

&&

LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 


$$
470 
WGUS85 KTFX 162027
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT THU MAR 16 2017

...The Flood Warning is cancelled for the following rivers in 
Montana...

Marias River at DCP-Shelby affecting Toole County.
For the Marias River, including DCP-Shelby, no flooding is observed 
or forecast. The Flood Warning for the Marias River, including 
DCP-Shelby has been canceled.

Continued snowmelt will likely maintain elevated river levels through 
the weekend. An aerial flood advisory remains in effect to account for 
localized, minor flooding along small streams and creeks. 

MTC101-162057-
/O.CAN.KTFX.FL.W.0001.000000T0000Z-170320T1400Z/
/SHLM8.1.SM.170315T2041Z.170315T2145Z.170315T2215Z.NO/
227 PM MDT THU MAR 16 2017

The Flood Warning is cancelled for
  The Marias River at DCP-Shelby.
* At  1:30 PM Thursday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at  4:15 PM Wednesday.
* Forecast...The river will continue to fall to 8.1 feet by tomorrow 
  morning.

&&

LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 15, 5:30 PM MDT, 33 minutes earlier.

Area forecast discussion, Mar 15, 5:30 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
530 PM MDT Wed Mar 15 2017

Updated Aviation Discussion.

.DISCUSSION...

Tonight through Friday...primary forecast concerns are
precipitation chances and the potential for strong winds late
tonight and through the day on Thursday.

Southwest to westerly flow aloft will continue through the night
across the region, which will usher in bountiful amounts of Pacific
moisture. This upslope flow regime will bring continued chances for
rain/snow showers across the Continental Divide, and cloudiness to
all of North Central and Southwest Montana. Further to the east,
generally dry conditions are expected, with the exception of far
northeastern North Central Montana where a weak embedded upper level
disturbance may bring a slight chance for rain showers throughout
the nighttime hours. Lift with the aforementioned disturbance is
weak at best, however, Hi-Res models did indicate the potential for
light precipitation chances. A cold front will then swing across the
region by Thursday morning and through the day, as a disturbance
treks across the Southern Canadian Provinces. This cold front will
bring the chance for more widespread rain/snow showers to Southwest
and North Central Montana, save for those areas immediately
downstream of the Rocky Mountain Front (due to strong downsloping
winds to be discussed next).

Strong cross barrier flow develops at or shortly before 09z
Thursday, with H700 wind speeds of 50 to 65 knots across the Rocky
Mountain Front. BUFKIT soundings in proximity of the Rocky
Mountain Front depict a stable layer at or slightly above mountain
top heights. This will help to set the stage for strong
downsloping winds along and near the Rocky Mountain Front, with
surface wind gusts approaching 55 to near 65 knots. While a few
select locations may reach or exceed 65 knots for a couple hours,
confidence is not high enough to issue any headlines at this time.
Strong winds will continue and spread east into the daytime hours
as the cold front discussed earlier moves east. Steepening lapse
rates associated with the cold front will help to mix down winds
across the North Central Montana Plains on Thursday, with some
favored sites approaching 50 knots. With this being said,
confidence is once again not high enough for a large area to
exceed high wind criteria. Conditions will be closely monitored
and adjustments/headlines made to the forecast if needed. -
Moldan

Friday night through Wednesday...Warm air will continue to filter in
under somewhat moist southwest flow for Friday night into Saturday.
Showers should generally remain confined to the mountains during
this period...although can not rule out an isolated shower across
lower elevations Friday night into early Saturday morning. A cold
front then pushes across the region Saturday night through Sunday as
a clipper system passes to our north. Rain and snow showers are
possible from this front...with the best chances coming across the
west and south...although slight chances from weakly unstable nw
flow will also be found across the central. Snow levels will start
around 8000 feet but could drop to near 4000 feet throughout Sunday.
This cold front could also bring some strong winds to the region by
Sunday morning. With 70 to 80 knots forecasted at 700 mb...Sunday
will need to be watched for potential High Wind criteria across the
Hi-Line and Rocky Mountain Front. Precip may then linger across the
south into Monday...while a ridge of high pressure brings dry
conditions to the remainder of the area. A large upper level low
then looks to move onshore in CA by mid next week...sending waves of
energy and moisture to our region. Current models have an initial
round of rain and snow on Tuesday...with another round developing
from a secondary cut off low across Wyoming on Wednesday. Best
chances each day look to be across the central and south...although
will have to be watched for any shifts in track this far out.
Temperature wise Saturday still looks to be the warmest day of the
long term with highs in the 60s. Record temps are still
possible...however...moist sw flow may provide to much cloud cover
to see our temps into the 70s. Sunday's cold front will start a
cooling trend for the remainder of the long term...with highs
generally in the 40s and some 50s...which is close to normal for
this time of year. Morning lows look to get below freezing starting
Monday...which means some of this potential unsettled weather could
bring some accumulating snow at times. Anglin

&&

.AVIATION...
UPDATED 2330z.

Unsettled southwest flow aloft will prevail over Montana through
early Thursday morning. Approaching disturbance aloft will bring
chance for rain showers to the area mainly after 04-06z this evening
with local MVFR conditions possible in precipitation. Downslope
pressure gradients will create gusty surface winds along the Rocky
Mountain Front and over the adjacent plains especially after 12-15z.
Cassell

&&

.HYDROLOGY...
1000 AM Update.

Recent mild temperatures have resulted in rapid snowmelt at
higher elevations of Southwest MT. As a result, small streams and
creeks that flow out of the mountains in Madison County have
exceeded bankfull and are causing some flooding problems,
especially around Virginia City. Thus, an area flood warning is
in effect for this region into Wednesday afternoon. With another
mild day expected on Wednesday, the flood warning could be
extended for this area. Other locations over Southwest and North
Central MT could see some minor flooding problems along small
streams and creeks as well on Wednesday. A flood advisory has been
posted for snowmelt runoff across Southwest Montana through
Friday evening. NOHRSC analyses indicate a ripe snowpack to
elevations up to around 8000 feet where temperatures will remain
above freezing for the rest of the week. Localized runoff on small
creeks and streams may be possible until remaining snowpack
melts.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  52  28  54 /  20  10   0   0
CTB  35  44  24  46 /  10  10   0   0
HLN  38  51  28  54 /  20  30   0   0
BZN  40  53  27  53 /  20  50   0   0
WEY  36  42  21  43 /  60  70  20  10
DLN  40  53  29  56 /  10  30   0   0
HVR  37  51  27  50 /  30  20   0   0
LWT  37  50  25  49 /  20  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Advisory for snowmelt runoff for Glacier, Pondera, and Teton
Counties until 1130 AM Thursday.

Flood Advisory for snowmelt runoff for Southwest Montana until 1015
PM Friday.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:49 PM MDTFlood WatchTFX58 hr

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.